Tag Archives: ED visits

Acetaminophen…be careful! (Article)

Acetaminophen, we all know what that is, right? Maybe not. Did you know that acetaminophen goes by a bunch of different names as a single ingredient medicine such as acetaminophen, paracetamol, APAP, phenacitin, Panadol, Tylenol, Feverall, and Neopap,  just to mention a few.  No wonder parents are confused by this medicine.  It is probably in multiple forms and brands in your medicine cabinet, pantry or office desk right now. To make matters worse, it is also found in many over-the-counter multi-symptom drug combination medicines such as Tylenol Cold or Sinus, Nyquil, Theraflu, Vicks and Robitussin, just to mention a few. In most families, acetaminophen is used to treat all sorts of conditions, ranging from headaches to fevers, from backaches to menstrual cramps. Although you may think that acetaminophen is not harmful, it can become deadly if a large dose is taken by a young child, if doses are taken more frequently than recommended, or if multiple medicines are taken that contain this active ingredient.  Acetaminophen is still a drug, and just like with any type of drug, you should be careful and follow the doctor’s prescription or the instructions on the label. Acetaminophen is so ubiquitous, you need to be extra careful with label reading to avoid trouble.

Many people make the mistake of assuming that taking a bigger than recommended dose of acetaminophen will help relieve their symptoms quicker. Others may take multiple versions of a drug that all contain the same active ingredient, acetaminophen. Partly because of the lack of information about the dangers of this drug, there have been 5,000 cases of visits to the emergency room due to acetaminophen overdose. Many of these were totally accidental ingestions for the reasons previously mentioned.  Acetaminophen is toxic and causes severe liver damage when the dosage exceeds the recommended amount. Don’t let that happen in your family!

How do you figure out if your child’s medicine has acetaminophen as an ingredient? READ THOSE LABELS and know all the aliases that acetaminophen goes by such as paracetamol, apap,and  phenacitin.  Recently, the FDA Safe Use Initiative collaborated with several other agencies to educate more people about the risks of acetaminophen. They are also trying to eliminate the use of APAP on labels to make it clearer that certain drugs contain Acetaminophen. So next time you are trying to treat your child’s pain, fever, or cold, make sure to read those labels carefully, and for goodness’ sake, give the recommended dosage and no more.

Your comments are welcome at www.docsmo.com.  Until next time.

Smo Notes:

http://www.fda.gov/downloads/ForHealthProfessionals/ArticlesofInterest/UCM228618.pdf

Written collaboratively by Catherine Wu and Paul Smolen M.D.

From the Desk of Doc Smo – Getting the Dose Right!

In the era of computerized medical records, robotic surgery where surgeons don’t touch their patients, ICD-9 databases gathering statistics on millions of people in real time, I guess it is time to give up some of the “old ways” such as measuring medicine with a teaspoon. How twentieth century can you get? Teaspoons can be quite variable in volume. Johnny and Janie’s dose of medicine shouldn’t depend on your silverware pattern, should it? This is one of the conclusions of a task force called PROTECT (Prevention of Overdose and Treatment Errors in Children Task Force). They are strongly recommending that all pediatricians, pharmaceutical companies, and parents begin immediately prescribing and delivering liquid medications in metric volumes only! Teaspoons and tablespoons are out and milliliters are in. Furthermore, they recommend that we deliver medicines with a metric syringe rather than the less accurate measuring cups that come with so many medications used by children.

 

I know that we cling to the familiar; such behavior is human nature and gives our world more predictability. But when the health and safety of our children are at stake, it is time to change. As the task force points out, unintentional medication errors are a big problem in a society of 350 million people. Check out the statistics that they have gathered:

 

• Over 70,000 emergency department (ED) visits result from unintentional medication overdoses among children under the age of 18;
• One out of every 180 two-year-olds is treated in an ED for an unintentional medication overdose;
• Over 80% of ED visits among children under the age of 12 are due to unsupervised children taking medications on their own, and 10% of ED visits in this age group are due to medication errors;
• Over-the-counter medications are involved in approximately one-third of ED visits among children under the age of 12 [1].

Source cited below

 

Pharmacists got past their archaic system of measuring in drams, minims, and grains, so parents and doctors should be able to go metric in the 21st century. Put away those teaspoons and get out a good metric syringe to measure your child’s medicine. As we are learning, even medicines that are readily available like acetaminophen and ibuprofen may not be so benign, especially for children and especially at the wrong dose.

 

Check out other task force recommendations at the link that I have provided from the CDC.

 

www.cdc.gov/MedicationSafety/protect/protect_Initiative.html